Connecticut, 2020

Winter Storm in Connecticut, December 16 to 17, 2020

December 16 to 17, 2020 · NWS OKX · 8 events in 8 counties and zones

Low pressure developed along the Middle Atlantic coast on Wednesday December 16, 2020. The low deepened as it tracked northward towards Long Island, NY through the night on December 16, 2020.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed along the Middle Atlantic coast on Wednesday December 16, 2020. The low deepened as it tracked northward towards Long Island, NY through the night on December 16, 2020. Arctic high pressure situated over southeast Canada provided a cold and dry air mass ahead of the low supporting moderate to locally heavy snowfall at the onset. The low pressure ultimately tracked from near Atlantic City, NJ to about 50 miles south of Fire Island, NY before sliding offshore Thursday December 17, 2020. This track led to a brief period of a wintry mix of snow and sleet across southwest Connecticut and a wintry mix of snow, sleet, and rain across southeast Connecticut during the earlier morning hours on December 17, 2020. Once the low began moving away from Long Island, the wintry mix changed back over to snow and any location that rose above freezing fell significantly below freezing. The storm significantly impacted travel during the evening commute on Wednesday December 16, 2020 and the morning commute on Thursday December 17, 2020. Many accidents resulted from the snow and icy conditions. Snowfall rates ranged from 1 to 2 inches per hour Wednesday evening. Total snowfall ranged from around 6 to 12 inches with locally higher amounts up to 14.5 inches across the northern tier of Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 16, 4:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 16, 4:18 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
418 PM EST Wed Dec 16 2020

.SYNOPSIS...
High pressure to the north will slowly retreat as low pressure
moves northward up the Mid Atlantic coast. This low will
intensify as it approaches the region, turning east and passing
south of Long Island tonight into Thursday. High pressure will
then build in from the west through the first half of the
weekend before moving offshore late in the day Saturday. A
series of weak disturbances will move across the area Sunday and
Monday, followed by a stronger cold frontal passage Monday
night into Tuesday. High pressure will briefly return for the
middle of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Low pressure off of North Carolina will continue to track
northward along the Mid Atlantic coast this evening before
turning east off of New Jersey and passing south of Long Island
overnight into Thursday morning. Meanwhile, high pressure over
southern Canada will continue to funnel cold dry air into the
region as it slowly retreats to the north. This will set the
stage for a significant winter storm across the region tonight
into Thursday morning.

The primary question remains how far north the low will come
before making its eastward turn, which in turn dictates how
much, if any, warm air is able to work into the area at the
surface and aloft. From a big picture perspective, the models
have been very consistent with the position of the low over the
past 24 hours, with only minor changes from run to run. However,
given how close the low is forecast to come to the region, even
minor changes in the location of the low will have a
significant impact on snowfall totals, especially along the
coast.

Snow has started over portions of northeast New Jersey, New York
City, and Long Island and will continue to overspread the area
from southwest to northeast over the next several hours before
rapidly increasing in intensity around 7-8pm. Moderate to heavy
snow is then expected across the entire region through midnight.
While snow will continue inland, things get tricky after
midnight along the coast. The 12Z NAM continues to indicate a
2-3C warm nose developing between 700-800mb across Long Island
and perhaps portions of coastal Connecticut for several hours
overnight. With temperatures generally remaining below freezing
at the surface, this would allow for a transition to sleet or a
mix of sleet and snow. The south fork of Long Island could even
see a transition to plain rain as surface temperatures rise a
few degrees above freezing. In addition, high resolution models
are indicating the potential for a dry slot to develop across
Long Island and perhaps as far north as southern Connecticut.
Model soundings also indicate some loss of saturation in the
dendritic growth zone during this same period, all of which
could at the very least limit the intensity of precipitation,
and possibly allow precipitation to change to drizzle for a
period. With that said, global model soundings remain below
freezing throughout the event, keeping precipitation all snow.

Winds will become more northerly as the low pulls east towards
daybreak, which will allow colder air to filter back into the
region, changing precipitation back to snow everywhere. Snow
will eventually wrap up from west to east from late morning into
the early afternoon.

Snowfall accumulations will range from 12-18 inches across the
Lower Hudson Valley, interior northeast New Jersey, and interior
southwestern Connecticut, where precipitation will remain all
snow. Snow totals will range from 10-15 inches across much of
the New York City metro area and western Long Island, although
totals could be a few inches lower across coastal portions of
Brooklyn, Queens, and Nassau County. Across the rest of Long
Island and far southeastern Connecticut, snowfall totals will
range from 4-12 inches, lowest across the Twin Forks and
immediate south facing coastlines.

In addition to the snow, winds will increase this evening as
the deepening low approaches. Winds could gust to 35-45 mph
across much of the area overnight, with gusts to 45-55 mph
possible across far eastern Long Island. While these winds would
result in blizzard to near-blizzard conditions at times, they
also correspond with the greatest potential for mixing. With
that in mind, made no changes to headlines, with a Winter Storm
Warning remaining in effect for the entire area. While breezy
conditions will continue into the morning as precipitation
changes back to snow, with decreasing snowfall intensity
visibilities should remain above 1/4 mile.

&&

.SHORT TERM /THURSDAY NIGHT/...
Winds will gradually diminish Thursday night as the low
continues to move east away from the area. With a fresh
snowpack, lows will range from the lower teens across typically
cooler interior locations to the low 20s along the coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Not a whole lot of change in the global models from what we saw
24 hours ago. A progressive, yet amplified upper flow will
feature ridging building in from the west Friday into Saturday
with a broad upper trough reestablishing itself across the NE
quarter of the CONUS Sunday into early next week.

At the surface, high pressure settles over the area late Friday
night into Saturday morning before moving offshore late in the
day. Late Saturday night into Monday, a disjointed upper trough
will send a series of weak shortwaves into the area with a low
chance for light precipitation to the NW of NYC late Saturday
night into the first half of Sunday. It looks cold enough for
for light snow shower activity with little or no accumulation
expected. A cold front will then move across the area Tuesday
morning with some cooler air gradually filtering in through
Wednesday morning. The cold frontal passage looks to be dry, but
a rain or snow shower across the hills well north and west of
NYC is not out of the question.

Temperatures will gradually moderate through the period, with
readings 5 to 10 degrees below normal at the start, to slightly
above normal by early next week. Following a cold frontal
passage Tuesday morning, temperatures will return to near normal
Tuesday night and Wednesday.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
***HIGH IMPACT WINTER STORM TO AFFECT THE AREA LATE TODAY INTO EARLY
THURSDAY***

Low pressure develops along the southeastern coast late this
evening and quickly intensifies, tracking to the northeast. This
deepening storm passes to the south and east tonight into
Thursday.

Conditions are quickly deteriorating to MVFR and lower as snow
is moving into the region from the southwest. Conditions will
continue to worsen to IFR to LIFR as snow becomes more
widespread and intensifies this evening. A period of VLIFR is
possible with heavy snow this evening into late tonight. Sleet
will likely mix in for KJFK, KLGA, and KEWR (after midnight) and
rain and sleet may mix in with the snow for KISP (after 08Z). A
changeover back to snow is expected after 09Z (11Z for KISP).

Winds NE 15-25 kt with gusts up to 30 kt in the metro terminals
will continue to increase over night to 25 to 30 kt sustained
and gusts up to 40 kt. An isolated gust of 45 to near 50 kt is
possible. Wind shear is also expected tonight, generally
starting after 02Z and ending after 05Z. This will occur at 2000
ft with a ENE direction and speed of 50 to 55 kt. Occasional
higher winds speeds are possible at this height.

Storm total snowfall of 10-16 inches is expected with the
higher amounts falling across northwestern terminals.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

The afternoon KJFK, KLGA, and KEWR haze potential forecast is
YELLOW, which implies slant range visibility 4-6SM outside of cloud.

Start time of snow on Wednesday could be 1-2 hours off.
Amendments late this afternoon into tonight as snow develops and
increases in intensity.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...N winds diminish Thursday afternoon 15-20 kt sustained
with gusts up to 30kt and diminish further Thursday evening to 5-
10kt with gusts of 15 to 20 kt still possible.
.Friday-Saturday...VFR.
.Sunday...Mainly VFR, possibly MVFR with snow showers.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds will continue to increase on all waters this evening as a
strengthening area of low pressure approaches and moves across
the waters. A Storm Warning will go into effect on the ocean
waters at 6pm, with gusts 50-55 kt expected overnight.
Elsewhere, Gale Warnings remain in effect, with winds expected
to gust to around 40 kt. In addition, seas will continue to
build, with 12-16 ft seas expected on the ocean by Thursday
morning and 3-7 ft on the Long Island Sound.

Winds will gradually diminish during the day on Thursday,
falling below SCA criteria on all waters by Thursday night,
although ocean seas will continue to remain elevated.

Northerly winds will continue to diminish Friday with high
pressure building across the waters into Saturday. The high
builds offshore late Saturday with a weak return flow into early
next week. Sub SCA conditions are then forecast into early next
week.

&&

.HYDROLOGY...
A winter storm will bring liquid equivalent precipitation totals
of 1-1.5 inches through the day on Thursday, with the majority
falling through Thursday morning. Any melting should be slow as
high temperatures remain below 40 until the weekend.

&&

.TIDES/COASTAL FLOODING...
Surge is expected to build to 2 to 2 1/2 ft in most spots
across Lower NY/NJ harbor, W LIS, and south shore bays of W LI
on NE winds ramping up to solid gale Wed PM. Widespread minor
coastal impacts are expected along the south shore bays of
Nassau County. Along W LI Sound, combo of 3-5 ft surf and
elevated water levels will have potential for local moderate
coastal impacts for shoreline roads and properties. Elsewhere,
potential for localized minor coastal impacts. If guidance
continues to trend upward with surge, with GFS wind speeds
trending towards NAM strength wind fields, may have to expand
coverage of advisories for Wed PM.

Storm surge will likely peak out at 4-5 ft in spots Wednesday
Night during time of low tide, but then is likely to settle back
to 2 1/2 to 3 1/2 ft during the times of high tide as winds
shift to the north. These water levels, during a higher
astronomical tide Thu AM, will bring potential for more
widespread minor to moderate coastal impacts with Thursday
morning/early aft high tide. Highest probability of widespread
moderate coastal flood impacts (2 to locally 3 ft inundation)
is along vulnerable south shore bays of LI and Queens with
limited tidal drainage, with widespread minor to locally
moderate impacts (1 to locally 2ft inundation) elsewhere. Have
stayed close to deterministic surge guidance and NYHOPS weighted
mean, with expectation of wind shifting to a less conducive N
flow for surge. Will have to monitor guidance trends.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 PM EST Thursday for CTZ005>012.
     Coastal Flood Advisory from 9 AM to 2 PM EST Thursday for
     CTZ009.
     Coastal Flood Advisory from 11 PM this evening to 2 AM EST
     Thursday for CTZ009-010.
NY...Winter Storm Warning until 1 PM EST Thursday for NYZ067>075-
     078>081-176>179.
     Coastal Flood Advisory from 8 PM this evening to 3 AM EST
     Thursday for NYZ079>081.
     Coastal Flood Advisory from 9 AM to 2 PM EST Thursday for
     NYZ071-078-079-081-177.
     Coastal Flood Advisory from 8 PM this evening to 1 AM EST
     Thursday for NYZ072-074-075-178.
     Coastal Flood Advisory from 8 AM to 11 AM EST Thursday for
     NYZ072-074-075.
     Coastal Flood Advisory from 11 PM this evening to 2 AM EST
     Thursday for NYZ073-176.
     Coastal Flood Warning from 8 PM this evening to 1 AM EST
     Thursday for NYZ179.
     Coastal Flood Warning from 8 AM to 2 PM EST Thursday for
     NYZ080-178-179.
     Coastal Flood Warning from 11 PM this evening to 2 AM EST
     Thursday for NYZ071-078-177.
NJ...Winter Storm Warning until 1 PM EST Thursday for NJZ002-004-
     006-103>108.
     Coastal Flood Advisory from 8 PM this evening to 1 AM EST
     Thursday for NJZ006-106-108.
     Coastal Flood Advisory from 8 AM to 11 AM EST Thursday for
     NJZ006-106-108.
MARINE...Gale Warning until 1 PM EST Thursday for ANZ330-335-338-340-
     345.
     Storm Warning until 7 AM EST Thursday for ANZ350-353-355.
     Gale Warning until 6 PM EST this evening for ANZ350-353-355.

&&

SYNOPSIS...FEB/DW
NEAR TERM...FEB
SHORT TERM...FEB
LONG TERM...DW
AVIATION...JP
MARINE...FEB/DW
HYDROLOGY...FEB/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 16, 12:30 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1230 PM EST Wed Dec 16 2020

CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072-074-075-079-
081-171730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Richmond (Staten Island)-
Kings (Brooklyn)-Northeastern Suffolk-Southeastern Suffolk-
1230 PM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NYZ071-073-078-176-177-171730-
Southern Fairfield-Southern Westchester-Bronx-Northwestern Suffolk-
Northern Queens-Northern Nassau-
1230 PM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EST THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-178-171730-
Southwestern Suffolk-Southern Queens-
1230 PM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ179-171730-
Southern Nassau-
1230 PM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-171730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1230 PM EST Wed Dec 16 2020

...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-171730-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1230 PM EST Wed Dec 16 2020

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Dec 16, 5:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service New York NY
531 PM EST Wed Dec 16 2020

CTZ009-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-162345-
Southern Fairfield-Hudson-Western Union-Western Passaic-Eastern
Bergen-Eastern Union-Eastern Essex-Western Bergen-Western
Essex-Eastern Passaic-Southwest Suffolk-Northern Nassau-Southern
Queens-Bronx-Northeast Suffolk-Southern Nassau-Rockland-Kings
(Brooklyn)-Northern Queens-Northwest Suffolk-Southeast
Suffolk-Southern Westchester-New York (Manhattan)-Northern
Westchester-Richmond (Staten Is.)-
531 PM EST Wed Dec 16 2020

...HEAVY SNOW DEVELOPING OVER SOUTHERN
FAIRFIELD...HUDSON...PASSAIC...
UNION...BERGEN...ESSEX...QUEENS...RICHMOND...BRONX...KINGS...
ROCKLAND...SOUTHERN WESTCHESTER...SUFFOLK...NEW YORK (MANHATTAN) AND
NASSAU COUNTIES...

Heavy snow will develop over the area through 7pm. Snowfall rates of
1 to possibly two inches per hour are likely to develop.

Visibilities drop to a quarter of a mile or less at times.

Travel will become very difficult. Poor visibility, snow covered and
icy roads will be dangerous.

LAT...LON 4062 7320 4062 7443 4067 7446 4091 7427
      4100 7430 4104 7450 4108 7450 4108 7449
      4109 7335 4097 7365 4088 7374 4086 7366
      4096 7349 4092 7322 4099 7312 4100 7264
      4108 7250 4107 7207 4101 7209 4106 7185
TIME...MOT...LOC 2221Z 228DEG 51KT 4064 7497 4064 7274

NV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Fairfield

When
December 16, 6:00 PM EST to December 17, 11:00 AM EST
Where
Northern Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Trained spotters, CoCoRaHS, and amateur radio measured 9 to 14.5 inches of snow. The 14.5 inches of snow was measured 5 miles north-northwest of Danbury. The Danbury Airport ASOS measured a 43 mph wind gust at 9:53 pm on December 16, 2020.

Winter Storm, Southern Fairfield

When
December 16, 6:00 PM EST to December 17, 1:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The Official NWS Observation at Bridegport was 9.4 inches of snow. CoCoRaHS, amateur radio, and the public measured 6 to 10 inches of snow. The Bridgeport Airport ASOS measured a 47 mph wind gust at 8:52 am on December 17, 2020.

Winter Storm, Northern New Haven

When
December 16, 7:00 PM EST to December 17, 2:00 PM EST
Where
Northern New Haven forecast zone
Reported by
Amateur Radio
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Amateur radio reported 12 inches of snow was reported in both Wallingford and Guilford, CT. CoCoRaHS, amateur radio, and trained spotters measured 7 to 12 inches of snow. The Meriden Airport ASOS measured a 39 mph wind gust at 10:53 am on December 17, 2020.

Winter Storm, Southern New Haven

When
December 16, 7:00 PM EST to December 17, 2:00 PM EST
Where
Southern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Trained spotters and amateur radio reported 6 to 10 inches of snow. The New Haven Airport measured a 52 mph wind gust at 10:53 am on December 17, 2020.

Winter Storm, Northern Middlesex

When
December 16, 7:00 PM EST to December 17, 2:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Amateur radio in Killingworth reported 12 inches of snow. CoCoRaHS 1 mile north of Higganum measured 11 inches of snow. The Chester Airport AWOS measured a 44 mph wind gust at 11:35 am on December 17, 2020.

Winter Storm, Southern Middlesex

When
December 16, 7:00 PM EST to December 17, 2:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
Broadcast Media
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Broadcast media measured 6 inches of snow in Clinton. Amateur Radio reported 9 inches of snow in Westbrook. The nearby Chester Airport AWOS measured a 44 mph wind gust at 11:35 am on December 17, 2020.

Winter Storm, Northern New London

When
December 16, 7:00 PM EST to December 17, 2:00 PM EST
Where
Northern New London forecast zone
Reported by
Trained Spotter
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Trained spotters, COOP Observer, and CoCoRaHS measured 6 to 10 inches of snow. The nearby Groton Airport ASOS measured a 48 mph wind gust at 11:40 am on December 17, 2020.

Winter Storm, Southern New London

When
December 16, 7:00 PM EST to December 17, 2:00 PM EST
Where
Southern New London forecast zone
Reported by
CoCoRaHS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

CoCoRaHS and trained spotters measured 6 to 10 inches of snow. The Groton Airport ASOS measured a 48 mph wind gust at 11:40 am on December 17, 2020.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934986, 934987, 934988, 934989, 934991, 934992, 934994, 934995.